Missouri, 2020

Flooding in Missouri, March 13 to 15, 2020

March 13 to 15, 2020 · NWS SGF · 19 events in 9 counties and zones

S. ejected many upper level disturbances that interacted with weak surface boundaries and deep moisture over the region to produce widespread flooding across the Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large upper level trough over the southwest U.S. ejected many upper level disturbances that interacted with weak surface boundaries and deep moisture over the region to produce widespread flooding across the Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 13, 5:26 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 13, 5:26 PM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
626 PM CDT Fri Mar 13 2020

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM CDT Fri Mar 13 2020

Gulf moisture will begin to filter into the region this evening
and saturate the column from the top down. As this occurs,
shortwave energy will lift through the region. This will be
enhanced by a strengthening upper level jet streak aiding synoptic
lift across the region. Given the lack of instability, no
thunderstorms are expected with this system. However, showers will
be on the increase this evening across southwest Missouri and
become more widespread across the region into late tonight.
Overall, a widespread 1 to 1.5 inches of rain can be expected
through early Sunday morning along and south of Interstate 44.It
cannot be ruled out a few spots all the Missouri/Arkansas border
see upwards of 2 inches. Areas to north of Interstate 44 will see
closer to 0.75 to 1.0 inches of rainfall. Given the widespread
rainfall over the next 48 hours, the WPC has highlighted the
Ozarks region with a marginal outlook for excessive rainfall.
While flash flooding is not anticipated, slow rises on rivers and
streams can be expected. The rain and cooler airmass will make for
a rather chilly day for the middle of March, as temperatures will
only climb into 40s. By Saturday night, temperatures will drop
into the middle to upper 30s.

.LONG TERM...(Sunday through Friday)
Issued at 230 PM CDT Fri Mar 13 2020

A brief break in the active pattern will occur on Sunday with
temperatures climbing into the upper 40s to low 50s and dry
conditions. This will be short-lived as another closed low will
begin to dig into the Four Corners region by early next week,
setting up southwest flow aloft. This will allow for chances of rain
to return the region Monday into Tuesday, with more widespread
rainfall returning to the region by the middle of next week.
However, models continue to vary on timing and positioning of
shortwaves passing through the region. The main low will eject
across the region by next Thursday into Friday with additional
rainfall and thunder possible. Overall, expect a very active
pattern bringing widespread rainfall totals of 2 to 3 inches, with
isolated higher amounts through the end of next week. This raises
a concern for additional flooding across the region and will
continued to be monitored. High temperatures will climb into the
50s early next week, with 60s returning by the middle of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri Mar 13 2020

Conditions will gradually deteriorate through the TAF period as
widespread rain moves into the area. May see improvements toward
the end of the TAF period as the system moves out.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Titus
Hazardous weather outlook, Mar 13, 8:01 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
901 PM CDT Fri Mar 13 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
901 PM CDT Fri Mar 13 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain continues through the day on Saturday into the late evening
hours. Currently, we are expecting a widespread 1 to 1.5 inches
of rain across the area, which may cause some localized flooding
on Saturday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 flood. Local standard time, as filed.

Flood, Douglas

When
March 13, 10:30 PM CST to March 14, 4:00 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.9 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

State Highway EE was closed at the North Fork River due to flooding.

Flood, Hickory

When
March 14, 5:42 AM CST to 12:00 PM CST
Where
Hickory County, 2.3 mi NE of Nemo to 2.14 mi NE of Nemo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.890, -93.246

Highway D, just south of Preston, was closed due to flooding on the low water crossing at Crane Creek.

Flood, Webster

When
March 14, 8:00 AM CST to 2:00 PM CST
Where
Webster County, 1.53 mi ENE of North View Hill to 1.41 mi E of North View Hill
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.305, -92.993

Greenwood Road at the Pomme De Terre River was closed due to flooding.

Flood, Douglas

When
March 14, 9:32 AM CST to 2:00 PM CST
Where
Douglas County, 2.35 mi NNE of Arno to 2.45 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.960, -92.729

The low water crossing at Cowskin Creek and Highway Y was impassable due to flooding.

Flood, Wright

When
March 14, 11:50 AM CST to 6:00 PM CST
Where
Wright County, 4.08 mi NE of Mansfield to 4.24 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.164, -92.531

Highway AB at Wolf Creek was flooded and impassable.

Flood, Ozark

When
March 14, 12:01 PM CST to 6:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.41 mi N of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

The low water crossing on Highway T at Possum Walk Creek was flooded.

Flood, Webster

When
March 14, 1:42 PM CST to 6:00 PM CST
Where
Webster County, Olga to 0.39 mi WSW of Olga
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -92.920

Highway Z at the Finley River low water crossing was flooded and impassable.

Flood, Douglas

When
March 14, 3:45 PM CST to 10:00 PM CST
Where
Douglas County, 1.49 mi SSE of Rippee to 1.34 mi SSE of Rippee
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.850, -92.460

The low water crossing on County Road 335 at Teeter Creek was flooded and impassable.

Flood, Wright

When
March 14, 3:55 PM CST to 10:00 PM CST
Where
Wright County, 1.38 mi N of Jerktail to 1.78 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.440, -92.450

State Highway Z was closed at Elk Creek due to flooding.

Flood, Douglas

When
March 14, 4:00 PM CST to 10:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.76 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

State Highway FF at Hunter Creek was closed due to flooding.

Flood, Douglas

When
March 14, 4:00 PM CST to 10:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.57 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

State Highway U at Bryant Creek was flooded.

Flood, Greene

When
March 14, 5:00 PM CST to 10:00 PM CST
Where
Greene County, 1.65 mi E of Sequiota to 1.51 mi E of Sequiota
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.150, -93.200

The James River east of Springfield was flooding portions of S Farm Road 193. Minor flood stage was recorded at the river gauge at that location.

Flood, Texas

When
March 14, 5:00 PM CST to 10:00 PM CST
Where
Texas County, 3.89 mi WNW of Prescott to 3.72 mi NW of Prescott
Cause
Heavy Rain
Reported by
Public
Coordinates
37.460, -91.990

The Big Piney River low water crossing at Highway BB was closed due to flooding.

Flood, Wright

When
March 14, 5:20 PM CST to 10:00 PM CST
Where
Wright County, 1.79 mi WNW of Rayborn to 1.68 mi WNW of Rayborn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.310, -92.400

State Highway E at the Gasconade River was closed due to flooding.

Flood, Howell

When
March 14, 5:23 PM CST to 10:00 PM CST
Where
Howell County, 1.31 mi ESE of Leota to 1.37 mi ESE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.010

State Highway 142 at Bennetts River was closed due to flooding.

Flood, Howell

When
March 14, 5:26 PM CST to 10:00 PM CST
Where
Howell County, 2.02 mi SW of Pottersville to 2.11 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -92.056

State Highway K was closed at the Spring Creek due to flooding.

Flood, Ozark

When
March 14, 6:16 PM CST to March 15, 12:00 AM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.16 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

State Highway 95 was closed at Bryant Creek due to flooding.

Flood, Barton

When
March 14, 7:36 PM CST to March 15, 12:00 AM CST
Where
Barton County, 1.49 mi SSW of Boston to 1.53 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.400, -94.310

State highway 126 was closed at the North Fork Spring River due to flooding.

Flood, Ozark

When
March 14, 8:25 PM CST to March 15, 4:00 AM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 1.09 mi ENE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

State Highway 181 was closed at Bryant Creek due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881182, 881183, 881184, 881185, 881186, 881187, 881190, 881191, 881192, 881193, 881194, 881196, 881197, 881199, 881200, 881202, 881204, 881206, 881207.